Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 241, NWS Goodland, KS

August 4, 2011Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 4, 2011, 2:28 PM CDT for Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2011, 2:28 PM CDT (19:28 UTC)
Expired
Aug 4, 2011, 3:30 PM CDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rawlins County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:26 PM CDTHAIL 19 Ne Mcdonald, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1173 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

895 
WUUS53 KGLD 041928
SVRGLD
KSC153-NEC057-087-042030-
/O.NEW.KGLD.SV.W.0241.110804T1928Z-110804T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM CDT THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RAWLINS COUNTY IN NORTHWEST KANSAS...
  SOUTHEASTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA...
  SOUTHERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 330 PM CDT/230 PM MDT/

* AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTH OF BLAKEMAN...AND WAS MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STRATTON NE.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 40 AND 49.

THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 50 AND 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4016 10084 3980 10086 3979 10141 4016 10139
TIME...MOT...LOC 1928Z 184DEG 11KT 3999 10119
WIND...HAIL 60MPH 1.00IN
$$

JLUNDQUI
2 follow-up statements
878 
WWUS53 KGLD 041948
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
148 PM MDT THU AUG 4 2011

KSC153-NEC057-087-042030-
/O.CON.KGLD.SV.W.0241.000000T0000Z-110804T2030Z/
RAWLINS KS-DUNDY NE-HITCHCOCK NE-
248 PM CDT THU AUG 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
HITCHCOCK...SOUTHEASTERN DUNDY AND NORTHERN RAWLINS COUNTIES UNTIL
330 PM CDT/230 PM MDT/...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES 
SOUTH OF STRATTON NE...AND WAS MOVING NORTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  STRATTON NE.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 40 AND 50.

THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 50 AND 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4016 10084 3980 10086 3979 10141 4016 10139
TIME...MOT...LOC 1947Z 195DEG 6KT 4000 10118
WIND...HAIL 60MPH 1.00IN
$$

JLUNDQUI
480 
WWUS53 KGLD 042028
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT THU AUG 4 2011

KSC153-NEC057-087-042038-
/O.EXP.KGLD.SV.W.0241.000000T0000Z-110804T2030Z/
RAWLINS KS-DUNDY NE-HITCHCOCK NE-
328 PM CDT THU AUG 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HITCHCOCK...
SOUTHEASTERN DUNDY AND NORTHERN RAWLINS COUNTIES IS BEING REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

LAT...LON 4016 10084 3980 10086 3979 10141 4016 10139
TIME...MOT...LOC 2028Z 195DEG 6KT 3994 10131
$$

JLUNDQUI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:01 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 4, 1:01 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1201 PM MDT THU AUG 4 2011

.UPDATE...
1038 AM MDT THU AUG 4 2011

TRICKY TEMPERATURE SITUATION ACROSS THE CWA AS MORNING CLOUDS AND
FOG HAVE CREATED COOL POCKETS WITH TEMPERATURES AS MUCH AS 10
DEGREES COOLER THAN NEARBY LOCATIONS. VISIBLE SATELLITE IMAGES
SHOW THE LOW CLOUDS AND STRATUS DIMINISHING WITH SOME HIGH CLOUDS
DEVELOPING. WITH MANY LOCATIONS IN THE LOW 80S ALREADY...HAVE WARMED
TEMPERATURES INTO THE LOW 90S ACROSS THE CWA EXCEPT FOR THE
NORTHEAST CORNER. MCCOOK IS STILL IN THE UPPER 70S SO KEPT THAT
AREA JUST UNDER 90 FOR A HIGH. ALSO RAISED CHANCES FOR RAIN THIS
AFTERNOON AS MODELS CONTINUE TO SHOW STRONG LIFTING AHEAD OF THE
NEXT SHORT WAVE TROUGH OVER THE WESTERN CWA AS WELL AS INSTABILITY
AND PLENTIFUL MID LEVEL MOISTURE OVER THE WESTERN AND CENTRAL CWA.
AM THINKING THE ISOLATED STORMS WILL DEVELOP FIRST OVER AREAS WEST
OF A BENKELMAN TO OAKLEY LINE DURING THE EARLY AFTERNOON. DURING
THE LATE AFTERNOON THE STORMS WILL BECOME MORE NUMEROUS OVER THAT
AREA AND MAY DEVELOP/MOVE INTO THE REST OF THE CWA.

JTL
&&

.DISCUSSION...
247 AM MDT THU AUG 4 2011

A FLATTENED RIDGE WILL REMAIN ANCHORED OVER THE SOUTHERN/CENTRAL
PLAINS THROUGH SATURDAY. FLOW WILL BE WESTERLY OVER THE TOP OF THE
RIDGE ACROSS NORTHWEST KANSAS. BY SATURDAY THE RIDGE BEGINS TO
AMPLIFY SOME. SURFACE HIGH PRESSURE WILL REMAIN OVER NORTHWEST
KANSAS THROUGH FRIDAY NIGHT FOLLOWED BY WEAK LOW PRESSURE SATURDAY
AND SATURDAY NIGHT.

BOUNDARY LAYER RH WILL EXCEED 90 PERCENT ACROSS MOST OF THE FA EARLY
THIS MORNING AND CONTINUE THROUGH MID MORNING BEFORE DECREASING.
STRATUS WILL HANG ON THE LONGEST IN THE NORTHEAST ZONES. PLAN TO
HAVE FOG IN THE GRIDS THROUGH MID MORNING.

SUBSIDENCE WILL BE IN PLACE OVER THE FA THIS MORNING SO POPS WILL BE
NIL. EXPECT STORMS TO DEVELOP THIS AFTERNOON IN EASTERN COLORADO
WHERE EASTERLY WINDS WILL PROVIDE SOME FOCUS. SHORTWAVE ENERGY IS
ADVERTISED TO PROVIDE FORCING ACROSS THE FA TONIGHT. PLAN TO
INCREASE POPS TO 40 PERCENT POPS. SUBSIDENCE WILL FOLLOW THE WAVE
FRIDAY MORNING WHEN POPS WILL BE NIL. THE NEXT WAVE COMES THROUGH
FRIDAY. THE WAVE APPEARS TO COME THROUGH EARLY SO THAT BY FRIDAY
AFTERNOON IT WILL AFFECT MAINLY EAST OF THE COLORADO LINE.
CONSEQUENTLY POPS WILL BE CHANCE IN KANSAS AND SLIGHT CHANCE OVER
EASTERN COLORADO. POPS WILL DECREASE FROM WEST TO EAST FRIDAY
EVENING AS THE WAVE MOVES FURTHER EAST. THE NEXT WAVE PROVIDES
FORCING OVER EASTERN COLORADO SATURDAY AFTERNOON. FORCING THEN
SHIFTS OVER THE SOUTHWEST ZONES SATURDAY EVENING. PLAN TO GO WITH
SLIGHT CHANCE POPS FOR THOSE TWO PERIODS.

MAX TEMPERATURES WILL WARM SOME TODAY/FRIDAY WITH READINGS IN THE
UPPER 80S. LOWER 90S SHOULD BE REACHED ON SATURDAY AS 850MB
TEMPERATURES RISE TO AROUND 30 C. MIN TEMPERATURES WILL RANGE FROM
65 IN THE WESTERN FA TO NEAR 70 IN THE EAST.

FS
&&

.AVIATION...
1144 AM MDT THU AUG 4 2011

VFR TO MVFR CONDITIONS CAN BE EXPECTED FOR THIS PERIOD. JUST PRIOR
TO TAF ISSUANCE KMCK REPORTED MVFR CEILINGS. WENT AHEAD AND
PLACED A TEMPO GROUP FOR THAT UNTIL 21Z. NEXT ISSUE FOR BOTH SITES
WILL BE THUNDERSTORMS. KMCK LOOKS TO BE EAST OF THE BEST
ENVIRONMENT FOR THUNDERSTORMS...BUT DID INCLUDE A CB GROUP AS THE
BETTER ENVIRONMENT IS NOT FAR AWAY AND MEAN WIND WOULD BRING THUNDERSTORMS
TOWARD KMCK. BETTER CHANCES FOR KMCK WILL BE AFTER 0Z THROUGH THE
OVERNIGHT HOURS. FOR KGLD CURRENT RADAR AND SATELLITE SHOW A
CONVERGENCE AREA AND DEVELOPING CUMULUS NEAR COLBY. WITH LITTLE
TO NO INHIBITION IN PLACE PUT A CB GROUP IN AT 19Z WITH A TEMPO
GROUP FOR 21Z TO 0Z AS ENVIRONMENT LOOKS BETTER FOR CONVECTION
DURING THAT TIME FRAME. OVERNIGHT BOTH SITES WILL BE DEALING WITH
THUNDERSTORMS AND FOG...BUT ONLY LOWERED CONDITIONS TO MVFR FOR
NOW.

JTL
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 4, 11:57 AM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MDT THU AUG 4 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051700-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1057 AM MDT THU AUG 4 2011 /1157 AM CDT THU AUG 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND TONIGHT
ACROSS THE TRI-STATE AREA. DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE...ALONG WITH HEAVY RAINFALL FOR THE SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND NIGHT FROM FRIDAY
THROUGH THE MIDDLE OF NEXT WEEK. ALTHOUGH THE CHANCE FOR
WIDESPREAD SEVERE WEATHER IS LOW...THE STRONGER STORMS WILL
PRODUCE GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 4, 2:08 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
108 PM MDT THU AUG 4 2011

KSZ002-NEZ080-041930-
HITCHCOCK-RAWLINS-
208 PM CDT THU AUG 4 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 9 MILES NORTH OF BLAKEMAN.
THESE STORMS WERE NEARLY STATIONARY.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3985 10097 3984 10140 4000 10139 4001 10132
      4006 10132 4009 10098
TIME...MOT...LOC 1908Z 180DEG 1KT 3994 10118

JLUNDQUI

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:08 PM CDTSpecial Weather StatementGLDRawlins22 min
Aug 4, 3:15 PM CDTFlash Flood WarningGLDRawlins2 hr
Aug 4, 3:32 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins58 min
Aug 4, 4:48 PM CDTSpecial Weather StatementGLDDecatur42 min
Aug 4, 4:58 PM CDTSevere Thunderstorm WarningGLDDecatur26 min
Aug 4, 5:08 PM CDTSevere Thunderstorm WarningGLDDundy37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.